Aa
Aa
A
A
A
Close
Avatar universal

tardive dyskinesia

My son is 15 and is autistic. He has a history of severe aggression and rage as well as seizures. He has been on a variety of medications over the past two years to try and control his behavior. Recently he developed facial tics that, after research, look like tardive dyskinesia. Naturally this has me VERY worried, especially about the permanence of this problem. The only thing I can think of that might have caused this was Seroquel. He took it at bed time for about two years. I am wondering if this is a plausible cause. He was also on Risperdal and Depakote and Trileptal and Terazadone and Lamictal, of course not all at the same time. I am sure I spelled all these meds wrong. We are having trouble finding any professional who will take an active interest in the urgency of our problem with both the aggression and the onset of these tic behaviors. We really need some help.
2 Responses
Sort by: Helpful Oldest Newest
585414 tn?1288941302
All antipsychotics except Clozaril can cause tardive dyskinesia. Risperdal and Seroquel are antipsychotics. Tradazone can as well. What may appear to be tics could be tardive tourreticism. And what could be classed as aggression, if not from his autism or if it worsened unexpectedly could be the psychomoter agitation from tardive akathesia.
This medical link explains all the various tardive conditions:
****.***  I have a variety of advanced tardive conditions. Out of all the medications I take the one that was the most helpful was Zofran which is experimental for tardive dykinesia but approved as a medication in general. That has improved all symptoms and is in study as an adjunct medication for schizophrenia. The primary antipsychotic I am on is glycine which is still in phase 2 study but the medications I am on for the tardive dyskinesia (with the exception of rhodiola a natural remedy in clinical study) would all be able to be prescribed by a neurologist who is a trained movement disorders specialist. I would seek a referral to a movement disorders specialist who would be familiar with how to treat tardive conditions before you do anything else.
Helpful - 0
Avatar universal
Hi,

How are you?
As rightly mentioned antipsycotics like Risperidal and Seroquel can cause tardive dyskinesia. Once the tardive dysklinesia is diagnosed the causative medication is either discontinued or continued in the lowest possible dose. Tardive dyskinesia can persist for prolonged periods of time even after the medication is discontinued.
Medications like tetrabenazine and cannabis have been used successfully to treat tardive dyskinesia.
Please discuss these options with his treating doctor. Take care!
Helpful - 0
Have an Answer?

You are reading content posted in the Neurology Community

Top Neurology Answerers
620923 tn?1452915648
Allentown, PA
5265383 tn?1483808356
ON
1756321 tn?1547095325
Queensland, Australia
1780921 tn?1499301793
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease